Massive diltiazem and metoprolol overdose rescued with extracorporeal life support

    loading  Checking for direct PDF access through Ovid

Abstract

The management of overdoses of cardioactive medications in the emergency department can be challenging. The reversal of severe toxicity from one or more types of cardioactive medication may fail maximal medical therapies and require extreme invasive measures such as transvenous cardiac pacing and extracorporeal life support. We present a case of massive diltiazem and metoprolol overdose refractory to maximal medical therapy, including intravenous calcium, glucagon, vasopressors, high dose insulin, and lipid emulsion. The patient experienced refractory bradydysrhythmia that responded only to transvenous pacing. Extracorporeal life support was initiated and resulted in successful organ perfusion and complete recovery of the patient. This case highlights the potential utility of extracorporeal life support in cases of severe toxicity due to multiple cardioactive medications.

Related Topics

    loading  Loading Related Articles